Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 51, NWS Las Vegas, NV

July 28, 2014San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 28, 2014, 2:39 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2014, 2:39 PM PDT (21:39 UTC)
Expired
Jul 28, 2014, 5:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 71 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:41 PM PDTFLASH FLOOD15 Wsw Mountain Pass, CACALIFORNIA HIGHWAY PATROL REPORTED PORTIONS OF THE PAVEMENT ON I-15 AT HALLORAN SUMMIT ROAD EXIT WASHED AWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WGUS55 KVEF 282139
FFWVEF
CAC071-290030-
/O.NEW.KVEF.FF.W.0051.140728T2139Z-140729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
239 PM PDT MON JUL 28 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 530 PM PDT

* AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS ALONG INTERSTATE 15 
  AND CIMA ROAD IN THE VICINITY OF MOUNTAIN PASS. THE THUNDERSTORMS 
  WERE MOVING NORTH AT 5 TO 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CIMA...MORNING STAR...NIPTON AND IVANPAH ROADS...AS WELL AS NIPTON 
  AND MOUNTAIN PASS.

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 147 AND 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3541 11591 3549 11556 3549 11546 3562 11543
      3555 11533 3543 11519 3527 11499 3493 11563
      3501 11611

$$

SC
3 follow-up statements
795 
WGUS75 KVEF 282240
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT MON JUL 28 2014

CAC071-290030-
/O.CON.KVEF.FF.W.0051.000000T0000Z-140729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
340 PM PDT MON JUL 28 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 332 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERAL THUNDERSTORMS PRODUCING FLASH FLOODING ALONG AND TO 
THE SOUTH OF INTERSTATE 15 BETWEEN MILE MARKERS 155 EAST TO THE 
NEVADA STATE LINE. NUMEROUS ACCIDENTS WERE REPORTED ALONG INTERSTATE 
15 IN THE VICINITY OF MOUNTAIN PASS AND PRIMM. THE THUNDERSTORMS 
WERE MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
CIMA...MORNING STAR MINE...NIPTON AND IVANPAH ROADS...NIPTON... 
MOUNTAIN PASS...AND PRIMM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3541 11591 3549 11556 3549 11546 3562 11543
      3555 11533 3543 11519 3527 11499 3493 11563
      3501 11611

$$

SC
862 
WGUS75 KVEF 282323
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 PM PDT MON JUL 28 2014

CAC071-290030-
/O.CON.KVEF.FF.W.0051.000000T0000Z-140729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
423 PM PDT MON JUL 28 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS PRODUCING FLASH FLOODING. THESE 
STORMS WERE LOCATED NEAR KELSO AND CIMA AND ALONG KELSO CIMA AND 
BRYANT CIMA ROADS. THE INDIVIDUAL THUNDERSTORMS WERE MOVING NORTH AT 
5 TO 10 MPH WITH NEW DEVELOPMENT TO THE SOUTH. VERY HEAVY RAIN HAS 
OCCURRED ALONG CIMA ROAD AND SIGNIFICANT FLASH FLOODING HAS LIKELY 
HAPPENED. HIGHWAY PATROL HAS REPORTED PART OF THE ROADWAY AT THE 
HALLORAN SUMMIT EXIT OF INTERSTATE 15 IS MISSING DUE TO FLASH 
FLOODING. 

LOCATIONS IMPACTED INCLUDE...
CIMA...MOUNTAIN PASS...NIPTON AND IVANPAH ROADS AND NIPTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3541 11591 3549 11556 3549 11546 3562 11543
      3555 11533 3543 11519 3527 11499 3493 11563
      3501 11611

$$

SC
673 
WGUS75 KVEF 290024
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
524 PM PDT MON JUL 28 2014

CAC071-290031-
/O.EXP.KVEF.FF.W.0051.000000T0000Z-140729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
524 PM PDT MON JUL 28 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...

THE THUNDERSTORMS HAVE PUSHED TO THE SOUTH OF THE WARNED AREA AND 
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 530 PM FOR 
CENTRAL SAN BERNARDINO COUNTY. MINOR FLOODING MAY CONTINUE FOR THE 
NEXT COUPLE OF HOURS...ESPECIALLY BETWEEN CIMA AND KELSO. 

LAT...LON 3541 11591 3549 11556 3549 11546 3562 11543
      3555 11533 3543 11519 3527 11499 3493 11563
      3501 11611

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:10 AM PDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 28, 10:10 AM PDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT MON JUL 28 2014

.SYNOPSIS...SCATTERED THUNDERSTORMS WITH HEAVY RAIN POSSIBLE TODAY.
HEAVY RAIN WILL LIKELY LEAD TO AREAS OF FLASH FLOODING. MONSOON
MOISTURE WILL REMAIN IN PLACE MOSTLY ACROSS NORTHWEST ARIZONA AND
SOUTHERN NEVADA THROUGH THE WEEK LEADING TO A CHANCE OF SHOWERS AND
THUNDERSTORMS.
&&

.UPDATE...NO SIGNIFICANT CHANGES PLANNED TO THE FORECAST AS THE
LATEST OBSERVATIONS AND GUIDANCE SUPPORT THE TRENDS DETAILED IN THE
PREVIOUS DISCUSSION. HIGH RES MODELS INDICATE THE MOST ACTIVE AREA
FOR ORGANIZED CONVECTION WILL BE CLARK COUNTY NORTHWARD AS A LARGE
CIRCULATION CURRENTLY LIFTING OUT OF NORTHERN BAJA MOVES OVER
SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA BY THIS AFTERNOON. THE
FLASH FLOOD WATCH FOR THE ENTIRE AREA IS WARRANTED BUT WE MAY SEE
LESS CONVECTIVE ACTIVITY OVER SOUTHERN SAN BERNARDINO AND MOHAVE
COUNTIES.
&&

.PREV DISCUSSION...
405 AM PDT MON JUL 28 2014

.SHORT TERM...THROUGH WEDNESDAY NIGHT...
AT THIS EARLY HOUR, SCATTERED THUNDERSTORMS ARE OCCURRING OVER PARTS
OF LAS VEGAS EXTENDING EAST INTO THE LAKE MEAD NATL RECREATION AREA
AND NORTH INTO LINCOLN COUNTY. ONE CELL NEAR NELLIS AFB HAS DUMPED
AROUND A QUARTER OF AN INCH SINCE 3 AM.

DECIDED TO GO WITH A FLASH FLOOD WATCH FOR THE ENTIRE FORECAST AREA
FROM 9 AM - 9 PM TODAY AS ALL THE INGREDIENTS SEEM TO BE COMING
TOGETHER. THE TRIGGERS WILL BE RESIDUAL MCV OVER THE WESTERN MOJAVE
DESERT WHICH IS PROGGED TO SLOWLY LIFT NORTH THROUGH CENTRAL
CALIFORNIA. THIS FEATURE WILL HELP ORGANIZE DEVELOPMENT IN INYO,
INCLUDING THE EAST SLOPES OF THE SOUTHERN SIERRA. SECONDARY FEATURE
IS ONE THAT THE MODELS HAVE BEEN CONSISTENTLY SHOWING FOR TWO DAYS
NOW. THAT IS THE SHORTWAVE/PV ANOMALY OVER NORTHERN BAJA THAT IS
PROGGED TO MOVE NORTH UP THE COLORADO RIVER VALLEY HELPING ORGANIZE
STORMS OVER NORTHWEST ARIZONA, SOUTHERN NEVADA AND EASTERN SAN
BERNARDINO COUNTY. NAM BUFR SOUNDINGS INDICATE SIMILAR PRECIPITABLE
WATER TO YESTERDAY, OR ABOUT 150-200 PERCENT OF NORMAL WITH LIFTED
INDICES -2 TO -4. AFTER TODAY, MODELS STILL SHOW A SHIFT NORTH IN
ACTIVITY TUESDAY WITH A SHIFT BACK SOUTH WITH A LEAST A SLIGHT
CHANCE OF STORMS FOR THE HIGHER TERRAIN OF THE MOJAVE DESERT
WEDNESDAY.

.LONG TERM...THURSDAY THROUGH MONDAY.

THURSDAY BASICALLY LOOKS LIKE AN EXTENSION OF WHAT MAY BE AROUND ON
WEDNESDAY. A RIDGE ALOFT REMAINS CENTERED OVER EASTERN
ARIZONA/WESTERN NEW MEXICO KEEPING THE AREA IN A SOUTHWEST FLOW.
LI'S ARE SHOWN TO BE FAIRLY STABLE PER THE GFS AND WHATEVER
INSTABILITY AND MID-LEVEL MOISTURE THAT WOULD BE SUFFICIENT TO
TRIGGER CONVECTION REMAINS CONFINED TO THE FAR NORTHERN CWFA AND FAR
EASTERN MOHAVE COUNTY. WE HAVE KEPT IN A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS THERE. OTHERWISE EXPECT DRY CONDITIONS
WITH TEMPS AT OR A LITTLE ABOVE NORMAL. AT THIS POINT, FRIDAY DOES
NOT APPEAR TO BE TOO DIFFERENT FROM THURSDAY WITH THE GREATEST RISK
FOR AFTERNOON AND EVENING THUNDERSTORMS IN THE SAME AREAS. OTHERWISE
IT SHOULD ONCE AGAIN BE DRY WITH TEMPS AT OR ABOVE NORMAL.

THE REAL PERIOD OF INTEREST IS FROM FRIDAY NIGHT THROUGH SUNDAY
NIGHT AS WHAT APPEARS TO BE EITHER AN INVERTED TROUGH OR JUST SOME
SORT OF VORTICITY MAX OR LOBE FLOATS AROUND THE RIDGE AND HEADS
ACROSS THE LOWER COLORADO RIVER VALLEY ON FRIDAY NIGHT OR SATURDAY
MORNING BEFORE EVENTUALLY HEADING NORTH. THE TIMING ON THIS FEATURE
VARIES BETWEEN THE ECMWF, GFS AND GEM BUT THEY ALL SHOW IT. GIVEN
THE REASONABLE MODEL AGREEMENT OF THIS TRIGGER FEATURE AS WELL AS
THE INCREASE IN MOISTURE SHOWN TO PUSH IN WITH PWATS OFF THE GFS
PROGGED TO EXCEED A JUICY 1.50 INCHES AND SUFFICIENT INSTABILITY AND
CAPE, ESPECIALLY BY SUNDAY, I HAVE GONE AHEAD AND INCREASED POPS
ACROSS THE AREA. THE MAIN CONCERN WILL BE HOW MUCH CLOUD COVER
ULTIMATELY COMES UP, AS THIS COULD LIMIT HEATING AND JUST RESULT IN
MORE SHOWERS AND LOW-GRADE THUNDERSTORMS. ON THE OTHER HAND, THE
MOISTURE WILL BE PLENTIFUL, AND IF MORE POTENT STORMS GET GOING, THE
RISK FOR FLASH FLOODING WILL BE GREATER. THE PRESENCE OF THIS
INVERTED TROUGH OR VORTICITY MAX OR LOBE WILL COULD ALSO FAVOR
CONVECTION DEVELOPING AT NIGHT. I DID GO AHEAD AND ALSO RAISE
DEWPOINTS AND LOWERED MAX TEMPS A COUPLE OF DEGREES ESPECIALLY ON
SUNDAY.

THE GFS IS SLOWER TO BRING IN THIS FEATURE AND THUS EJECT IT
COMPARED TO THE ECMWF. AS A RESULT, WE MAINTAINED THE PROSPECTS FOR
THUNDERSTORMS OVER MORE OF THE AREA ON MONDAY IN CASE IT IS SLOWER
TO MOVE OUT. HOWEVER, WE SHOULD SEE A DOWNWARD TREND STARTING ON
MONDAY IN THE AMOUNT OF THUNDERSTORMS AROUND AND WITH MORE HEATING
SEE TEMPS GET BACK CLOSER TO NORMAL.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS GENERALLY NORTH/NORTHEAST
OF THE LAS VEGAS VALLEY TERMINALS THIS MORNING. MORMON MESA/BEATTY
CORRIDORS MOST IMPACTED. ADDITIONAL DEVELOPMENT EXPECTED THROUGH THE
REMINDER OF THE AFTERNOON/EVENING WILL IMPACT ALL CORRIDORS.
THUNDERSTORMS WILL BRING ERRATIC GUSTY WINDS...HEAVY RAIN AND LOWER
CIGS AT TIMES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED AREAWIDE
TODAY. EXPECT ERRATIC GUSTY WINDS...VERY HEAVY RAIN AND LOWER
CEILINGS IN AND NEAR THUNDERSTORMS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
LATER TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

UPDATE...ADAIR
PREV DISCUSSION...PIERCE/STACHELSKI

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 28, 1:00 PM PDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
100 PM PDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      2 SSE MT. CHARLESTON    36.26N 115.61W
07/28/2014                   CLARK              NV   PUBLIC

            RUNOFF AND DEBRIS 5 FEET DEEP RUNNING DOWN RAINBOW CANYON
            ROAD.

&&

JPULLIN
Local storm report, Jul 28, 1:40 PM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
140 PM PDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      2 SSE MT. CHARLESTON    36.26N 115.61W
07/28/2014                   CLARK              NV   EMERGENCY MNGR

            CLARK COUNTY FIRE AND CITY OF LAS VEGAS FIRE HAVE
            CONDUCTED WELLNESS CHECKS ON RAINBOW SUBDIVISION
            RESIDENTS AND HOMES. ALL RESIDENTS REPORTED SAFE AND
            SHELTERING IN PLACE. SIX HOMES WERE DEEMED DAMAGED, WITH
            TWO HAVING SIGNIFICANT DAMAGE.

&&

JPULLIN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:35 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 28, 3:13 AM PDTFlash Flood WatchVEFInyo, San Bernardino18 hr
Jul 28, 1:09 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 28, 1:27 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.